MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02082.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, it was reported that one smart coil failed to detach in the target location using the handle and another smart coil would not advance into the microcatheter.Therefore, both smart coils were removed.The procedure was completed using new smart coils and the same handle.There was no adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed that the embolization coil was intact.Further evaluation revealed the pusher assembly was fractured and kinked on its proximal end.If the pusher assembly is kinked, the pull wire may become pinned within the hypotube causing resistance.During functional testing, the pull wire was retracted manually on the proximal end of the pusher assembly with resistance due to the pusher assembly kink, and the embolization coil was able to be detached.The pusher assembly kink may have contributed to smart coils inability to detach during the procedure.Further evaluation revealed offset coil winds on the embolization coil.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed a kink in the distal end of the introducer sheath.If the introducer sheath is mishandled at extreme angles during use, damage such as this may occur.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the introducer sheath kink.The smart coil was then advanced through a demonstration microcatheter with resistance due to the pusher assembly kinks that were present along the device.The pusher assembly kinks may be incidental to the reported complaint and may have occurred during packaging the device for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02082.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12493464
Report Number3005168196-2021-02083
Device Sequence Number11072686
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)Y
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2024
Device Model Number400SMTHXSFT0306
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF89649
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer09/22/2021
Initial Report FDA Received Date09/19/2021
Supplement Report FDA Received Date10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005